Thunderstorm Wind, Lee
- When
- March 5, 3:05 AM CST
- Where
- Lee County, 1 mi E of Donnellson
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 40.650, -91.533
Reported by co-op
A collapsing rain shower or possibly a very weak thunderstorm pulled down higher winds aloft and flattened a newly finished barn on highway 2 about 1 mile East of Donnellson, Iowa. This event was part of a much large gradient wind event across Eastern Iowa, Northern Illinois, and Northeast Missouri during the pre-dawn and daylight hours of 5 March 2004.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A collapsing rain shower or possibly a very weak thunderstorm pulled down higher winds aloft and flattened a newly finished barn on highway 2 about 1 mile East of Donnellson, Iowa. This event was part of a much large gradient wind event across Eastern Iowa, Northern Illinois, and Northeast Missouri during the pre-dawn and daylight hours of 5 March 2004.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 4, 2:20 PM CST, 12 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 PM CST THU MAR 4 2004
.SYNOPSIS...
A WELL DEVELOPED AND INTENSE LATE WINTER CYCLONE IS CENTERED OVER
OKLAHOMA EARLY THIS AFTERNOON. THE CENTRAL PRESSURE WITH THIS STORM
IS CONTINUING TO FALL STEADILY TODAY...AS A VAST AREA OF
PRECIPITATION SPREADS ACROSS THE PLAINS AND THE UPPER MISSISSIPPI
VALLEY. MORNING UPPER AIR ANALYSIS SHOWS SEASONALLY VERY HIGH
AMOUNTS OF MOISTURE AVAILABLE TO THE STORM SYSTEM WITH 13 C
DEWPOINTS AT 850MB OVER A WIDE SWATH OF THE LOWER MISSISSIPPI
VALLEY. 700MB WINDS OVER OKLAHOMA THIS MORNING ARE BLOWING AT
110KTS OUT OF THE SOUTH. WITH THE INTENSE FORCING WITH THE
SYSTEM...STRONG TO SEVERE THUNDERSTORMS HAVE BROKEN OUT ACROSS THE
PLAINS...WITH RAIN AND EMBEDDED THUNDERSTORMS ALONG AND NORTH OF A
WARM FRONT EXTENDING THROUGH SOUTHERN MISSOURI TO SOUTHERN INDIANA.
.SHORT TERM...(TONIGHT AND FRIDAY)...
RAIN WILL CONTINUE TO SPREAD NORTH THROUGH THE AREA LATE THIS
AFTERNOON AND EARLY THIS EVENING. AS THE MAIN FORCING AND JET
ENERGY MOVE THROUGH THE CWA THIS EVENING...THUNDERSTORMS WILL BE
EMBEDDED WITH THE RAIN. FLOOD GUIDANCE IS BETWEEN 1 1/2 INCHES
NORTH TO A BIT OVER 2 INCHES IN THE SOUTH FOR A 6 HOUR PERIOD. THIS
WILL BE IN THE SAME RANGE OF THE EXPECTED QPF FROM THIS SYSTEM.
FLASH FLOODING IS NOT ANTICIPATED...BUT WITH MOIST ANTECEDENT SOIL
CONDITIONS...TRIBUTARY RIVER MAY RISE TO OR A LITTLE OVER FLOOD
STAGE FRIDAY. DUE TO THIS THREAT...WE HAVE ISSUED A FLOOD WATCH
THROUGH FRIDAY 6 PM.
THE SURFACE LOW WILL LIFT THROUGH CENTRAL IOWA TONIGHT...AS IS MOVES
THROUGH IS WILL BEGIN TO OCCLUDE. THE PRESSURE GRADIENT WILL BECOME
VERY TIGHT DURING THE MORNING HOURS FRIDAY AS THE LOW EXITS THE
AREA. IN ADDITION...STRONG WINDS FROM 850MB WILL BE MIXING
DOWN...HELPING WINDS GUST OVER 40 MPH AT TIMES DURING THE MORNING
FRIDAY. WILL HOLD OFF ON HEADLINES FOR WIND AT THIS TIME SINCE THIS
WOULD LIKELY OCCUR IN THE SECOND PERIOD...HOWEVER A WIND ADVISORY
WILL BE NEED TO BE CONSIDERED FOR FRIDAY BY LATER SHIFTS.
TEMPERATURES WILL HOLD NEARLY STEADY TONIGHT AND RISE A FEW DEGREES
LATE. LOOK FOR A MORNING HIGH FRIDAY...WITH SLOWLY FALLING
TEMPERATURES IN THE AFTERNOON.
...ERVIN...
(SATURDAY NIGHT)...
WEAK S/W ENERGY PROGGED THROUGH THE REGION BY THE ETA/GFS FRIDAY
NIGHT SHOULD BE ABLE TO GENERATE SOME LIGHT SNOW AS IT ENCOUNTERS
CYCLONIC SURFACE FLOW AND NEARLY SATURATED AIR IN THE LOWER AND MID
LEVELS. ...DLF...
&&
.LONG TERM...(SATURDAY THROUGH THURSDAY)...
LITTLE CHANGE IN THINKING FROM YESTERDAY WITH FAIRLY ACTIVE PERIOD
WITH REGION IN OR JUST ON COLD SIDE OF JET...THUS EXPECT TEMPS TO BE
NEAR TO BELOW NORMAL WITH SEVERAL SYSTEMS BRINGING BOUTS OF PCPN
WITH MAINLY LIGHT AMOUNTS. SYSTEM MIDDLE OF NEXT WEEK COULD BRING
DOWN BOUT OF MUCH COLDER AIR...WILL HAVE TO WAIT AND SEE. ...05...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH TONIGHT AND FRIDAY FOR EAST CENTRAL AND SOUTHEAST
IOWA.
IL...FLOOD WATCH TONIGHT AND FRIDAY FOR NORTHWEST AND WEST CENTRAL
ILLINOIS.
MO...FLOOD WATCH TONIGHT AND FRIDAY FOR CLARK AND SCOTLAND COUNTIES.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 952 AM CST THU MAR 4 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-051100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 952 AM CST THU MAR 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A VIGOROUS STORM SYSTEM LIFTING OUT OF THE SOUTHERN PLAINS AND MOVING TOWARD OUR AREA WILL COMBINE WITH LARGE AMOUNTS OF MOISTURE TO BRING MODERATE TO HEAVY RAIN ACROSS THE REGION BEGINNING LATER TODAY AND CONTINUING INTO EARLY FRIDAY MORNING. TOTAL RAINFALL AMOUNTS AS HIGH AS 1 TO 1.5 INCHES...WITH LOCAL AMOUNTS AS HIGH AS 2 INCHES...ARE POSSIBLE ACROSS THE ENTIRE AREA. URBAN AND SMALL STREAM FLOODING WILL BE POSSIBLE TONIGHT. THERE IS A SMALL CHANCE FOR SOME STORMS TO PRODUCE DAMAGING STRAIGHT LINE WINDS OF UP TO 60 MPH LATE TONIGHT. LATEST INDICATIONS SUGGEST AREAS MORE SUSCEPTIBLE TO THIS ACTIVITY ARE IN WEST CENTRAL ILLINOIS AND FAR NORTHEAST MISSOURI. STRONG WINDS JUST ALOFT WILL DEVELOP OVER THE AREA AFTER MIDNIGHT. THUS THERE MAY BE MORE OF A HIGH WIND GUST THREAT COMING FROM ANY ORGANIZED PRECIPITATION MOVING THROUGH THE AREA BEING ABLE TO MIX DOWN THE STRONG WINDS FROM ALOFT TO THE SURFACE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ONGOING URBAN AND SMALL STREAM FLOODING MAY BE OCCURRING FRIDAY DUE TO THE RAIN EXPECTED TONIGHT INTO EARLY FRIDAY MORNING. HIGH WATER MAY ALSO CONTINUE INTO SATURDAY AND SUNDAY...ESPECIALLY ON LARGER RIVERS SUCH AS THE MAQUOKETA...WAPSIPINICON...CEDAR...IOWA... SKUNK...DES MOINES...FOX IN MISSOURI...PECATONICA...ROCK...AND GREEN. THE MISSISSIPPI RIVER WILL ALSO COME UP...BUT IS EXPECTED TO STAY WITHIN ITS BANKS. THE STORM SYSTEM WHICH WILL AFFECT OUR AREA BEGINNING TODAY WILL BECOME INTENSE AS IT STARTS TO EXIT THE AREA FRIDAY MORNING. THIS WILL LIKELY PRODUCE STRONG GRADIENT WINDS OF 25 TO 35 MPH ON FRIDAY...WITH GUSTS OF 40 TO 50 MPH POSSIBLE. THE WINDS WILL DECREASE LATER FRIDAY NIGHT. ANOTHER DISTURBANCE MOVING OVER THE AREA FRIDAY NIGHT WILL COMBINE WITH COOLING TEMPERATURES FOR SOME FLURRIES. .SPOTTER INFORMATION STATEMENT... THERE IS A CHANCE SPOTTER ACTIVATION WILL BE NEEDED AFTER MIDNIGHT TONIGHT IN WEST CENTRAL ILLINOIS AND FAR NORTHEAST MISSOURI. 50/12
The Quad Cities radar (KDVN), 133 km away, was scanning. The volume nearest the first event began at 09:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
Reported by co-op
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388899.